Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 5:50 PM CDT for Graham County, Norton County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 5:50 PM CDT (22:50 UTC)
- Expired
- Apr 20, 2001, 6:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Graham County, KS, Norton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:10 PM CDT | Thunderstorm Wind 51 E | Hill City, KS | |
| Apr 20, 6:10 PM CDT | Thunderstorm Wind 65 E | Norton, KS | Trees and some power lines were down in Norton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 202251 SVRGLD KSC065-137-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 550 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 645 PM CDT * AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF REAGER TO 11 MILES NORTHWEST OF SAINT PETER...OR FROM 16 MILES NORTHEAST OF OBERLIN TO 11 MILES SOUTHEAST OF HOXIE...MOVING NORTHEAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NEW ALMELO...REAGER...SAINT PETER AT 555 PM CDT LENORA...MORLAND AT 600 PM CDT NORTON...PENOKEE AT 605 PM CDT HILL CITY AT 610 PM CDT ALMENA...CALVERT AT 615 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...EDMOND...DENSMORE AND BOGUE. HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3998 10016 3917 10012 3917 9963 3999 9967 LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:10 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 20, 4:10 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT FRI APR 20 2001 CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY NORTH OF CWA. HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR DIFFERENCE WRT SUN WX IF AVN IS CORRECT. CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT THROUGHOUT. SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN IN CO AREAS. LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS. WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS POSS. LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES. .GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN CO UNTIL 5 PM MDT. RJC
In the hours before
Special weather statement, Apr 20, 12:03 PM CDT, 5 hours 47 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MDT FRI APR 20 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED EAST OF A STRATTON NEBRASKA TO QUINTER KANSAS LINE THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES THIS AFTERNOON. CONDITIONS WILL BE MOSTLY DRY...WARM AND WINDY ACROSS THE WESTERN SECTIONS OF THE TRI-STATE REGION. A STRONG CAP EXISTS ACROSS THE MAJORITY OF THE REGION AND WILL PREVENT STORMS FROM FORMING. HOWEVER...A FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA WILL MOVE INTO THE EASTERN PORTIONS OF THE AREA. THIS WILL PROVIDE A SURFACE FOCUS FOR STORM INITIATION. DEWPOINTS EAST AND NORTH OF THE FRONT ARE IN THE 50S AND WILL PROVIDE AN ADDITIONAL ELEMENT THAT WILL AID IN THE FORMATION OF THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCKHART
Special weather statement, Apr 20, 4:00 PM CDT, 1 hour 50 minutes before
KSZ003-004-015-016-NEZ081-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI APR 20 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA... COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST KANSAS. SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. O$$ BULLER
Local storm report, Apr 20, 4:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 PM 30 NW KIT CARSON CO NON TSTM WINDS
04/20/01 CHEYENNE 62 MPH NON TSTM WINDS.
REPORTED BY STORM
SPOTTER.
0330 PM GOODLAND KS 60 MPH TSTM GUST
04/20/01 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0330 PM 12 N WHEELER KS 60 MPH TSTM GUST
04/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0332 PM 8 N GOODLAND KS 50 MPH TSTM GUST
04/20/01 SHERMAN
0336 PM (GLD)RENNER FLD GOODLAND KS 62 MPH TSTM GUST
04/20/01 SHERMAN
0336 PM GOODLAND KS 72 MPH TSTM GUST
04/20/01 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0350 PM BENKELMAN NE .75 INCH HAIL
04/20/01 DUNDYLocal storm report, Apr 20, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI APR 20 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM COLBY KS 64 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0405 PM COLBY KS 60 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0405 PM 6 SE PALISADE NE .75 INCH HAIL
04/20/01 HITCHCOCK
0410 PM COLBY KS 70 MPH TSTM GUST
04/20/01 THOMAS REPORTED BY STORM
SPOTTER.
0417 PM PALISADE NE 1 INCH HAIL
04/20/01 HITCHCOCK
0420 PM 7 N ATWOOD KS 65 MPH TSTM GUST
04/20/01 RAWLINS REPORTED BY STORM
SPOTTER.
0420 PM ATWOOD KS 60 MPH TSTM GUST
04/20/01 RAWLINS
0425 PM ATWOOD KS 60 MPH TSTM GUST
04/20/01 RAWLINS 6-8 INCH TREE LIMBS
DOWN.REPORTED BY STORM
SPOTTER.
0430 PM PALISADE NE 1 INCH HAIL
04/20/01 HITCHCOCK REPORTED BY STORM
SPOTTER.
0440 PM OBERLIN KS 70 MPH TSTM GUST
04/20/01 DECATUR SPRINKLERS OVER TURNED
AND MAILBOXS DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0445 PM OBERLIN KS 75 MPH TSTM GUST
04/20/01 DECATUR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Apr 20, 4:35 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Apr 20, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 54 min |
| Apr 20, 5:27 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| Apr 20, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Sheridan, Thomas | 62 min |
| Apr 20, 6:58 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.